WASHINGTON – Enrolling a transgender man in the iPLEDGE pregnancy prevention program is among the issues dermatologists can face when caring for transgender patients, Dr. Brian Ginsberg said at the annual meeting of the American Academy of Dermatology.*
iPLEDGE requirements are based on an individual’s gender, not only on their potential childbearing potential, “making it a challenge to appropriately classify our transgender patients,” said Dr. Ginsberg, a dermatologist in private practice in New York. Enrolling a transgender man who is experiencing severe acne vulgaris as a result of hormone therapy is one of the hurdles in caring for this patient population, he added.
Dr. Ginsberg provided advice on how to manage adverse effects of hormone therapy on skin and hair, and other dermatologic issues that transgender individuals may experience. Because there is not much information on this topic in the medical literature, he pointed out that his recommendations are based largely on personal and anecdotal experiences.
Transgender men taking testosterone experience significant increases in sebum production, and there are many reports of transgender men with severe acne vulgaris, he noted.
Transgender men may still be of childbearing potential, even if they are on testosterone, and he typically keeps his transgender male patients classified as females of childbearing potential, for the sake of iPLEDGE, and has “a very important and honest conversation with them” about having to register as females.
“It’s unfortunate that for now, we have to have that conversation,” but it must be done, he added.
A member of the audience said he has a transgender male patient who is preparing for reduction mammoplasty, is on testosterone, has severe acne, and was previously registered in the iPLEDGE program as a female. “So what’s my next step?” he asked.
Dr. Ginsberg said he has had patients in the same situation, and after having an honest conversation with the patient, “we realized the priority was getting the patient on isotretinoin and the patient was comfortable in maintaining the registration as a female of childbearing potential.”
This is not an issue for female transgender patients, who do not have a uterus and are not of childbearing potential. These patients are, however, at an increased risk of hormone-associated dermatoses.
“Transgender women taking estrogens experience rapid and prolonged low sebum production, resulting in xerosis and asteatotic eczema,” he said.
Another issue is when to prescribe finasteride for transgender men on testosterone who experience male pattern hair loss. He advised avoiding finasteride until body hair and other desired secondary sex characteristics are fully developed, which could be up to 2 years, Dr. Ginsberg said.
To make transgender patients more comfortable in the office, Dr. Ginsberg recommended the following:
• Modify intake forms. Allow for patients to write in their gender, instead of offering the option of male or female.
• Respect the use of correct pronouns. “If you have a transgender woman sitting in front of you, don’t refer to her as him,” he commented. Consider asking the patient which pronoun is preferred.
• Make no assumptions. “Gender identity has nothing to do with sexual orientation,” he said. “A person’s gender is however they self-identify, period.” It has nothing to do with clothing, hormones, surgery “or any other aspect of transitioning,” he explained. “If a patient sitting in front of you says that they are a man, it doesn’t matter what they look like or what they’ve had done, that person is a man.”
• Be comfortable about being uncomfortable. “The community is coming to understand that we don’t know everything. … and we may have questions, we may not understand the details of the surgery or medications that they’re on. So rather than ignore the issue altogether, ask them about it,” Dr. Ginsberg said. “They will be more excited that you care … and want to help, rather than ignore the issue altogether.” Dr. Ginsberg reported no relevant disclosures.
This article was updated March 8, 2016.
*Correction, 03/15/2016: An earlier version of this article misstated Dr. Brian Ginsberg's name.